Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 117, NWS Miami, FL

July 17, 2009Hendry County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 17, 2009, 2:35 PM EDT for Hendry County, Palm Beach County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2009, 2:35 PM EDT (18:35 UTC)
Expired
Jul 17, 2009, 3:15 PM EDT
In force
40 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Hendry County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 117 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2573 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2573 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:18 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 17, 2:18 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
218 PM EDT FRI JUL 17 2009

...VERY WARM TEMPERATURES EAST COAST AREAS THIS WEEKEND...

.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES HAVE DEVELOPED EARLY THIS
AFTERNOON ALONG BOTH COAST...AS THE AFRICAN DUST MOVED INTO THE
SOUTHERN PORTION OF THE CWA EARLY THIS AFTERNOON FROM THE BAHAMA
ISLANDS. THIS HAS HELPED TO KEEP THE SHOWERS AND THUNDERSTORMS
FROM DEVELOPING OVER THE SOUTHERN PORTION OF THE CWA EARLY THIS
AFTERNOON. HOWEVER...SHOWERS AND THUNDERSTORMS WERE DEVELOPING
ALONG THE WEST COAST SEA BREEZE OVER THE WESTERN INTERIOR AREAS OF
THE CWA EARLY THIS AFTERNOON.

THE AFRICAN DUST WILL CONTINUE TO MOVE WEST THROUGH SOUTHERN
PORTION OF THE CWA THIS AFTERNOON AND BE WEST OF THE AREA TONIGHT.
AT THE SAME TIME...THE WEST COAST SEA BREEZE WILL CONTINUE TO MOVE
EAST ACROSS THE CWA AS THE EAST COAST SEA BREEZE REMAINS OVER THE
EAST COAST METRO AREAS. SO THE SOUTHERN PORTION OF THE CWA SHOULD
REMAIN MOSTLY DRY THROUGH THIS EVENING...WHILE THE NORTHERN
PORTIONS OF THE CWA SHOULD SEE A FEW THUNDERSTORMS ALONG WITH
SCATTERED SHOWERS. SO HAVE REDUCE THE POPS OVER THE SOUTHERN
PORTION OF THE CWA TO SLIGHT CHANCE AND REMOVE THE THUNDER WORDING
FOR THIS AFTERNOON...WHILE THE NORTHERN PORTIONS OF THE CWA WILL
SEE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON
BEFORE GOING SLIGHT CHANCE THIS EVENING.

HIGH PRESSURE OVER SOUTHERN PORTIONS OF THE CWA WILL ALSO REMAIN
NEARLY STATIONARY TONIGHT THROUGH SATURDAY...BEFORE MOVING
NORTHWARD TO AROUND LAKE OKEECHOBEE SUNDAY EVENING. THIS WILL KEEP
THE LIGHT SOUTH TO SOUTHWEST STEERING FLOW OVER THE CWA THIS
WEEKEND. SO AGAIN THE WEST COAST AREAS WILL SEE SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS INCREASING TO CHANCE CAT OVER THE
INTERIOR AND EASTERN AREAS...WITH HIGHEST POPS AROUND THE LAKE
OKEECHOBEE AND NORTHEAST AREAS EACH DAY.

HIGH TEMPS THIS WEEKEND WILL AGAIN BE IN THE LOWER TO MID 90S OVER
THE WESTERN AREAS TO THE MID 90S OVER THE EASTERN INTERIOR AND
EAST COAST METRO AREAS. THE HIGH TEMPS ON SATURDAY COULD EVEN GET
CLOSE TO RECORD HIGHS AGAIN WHICH ARE:

CITIES     FORECAST HIGHS    RECORD HIGHS
MIA             94            95 - 1983
FLL             93            96 - 1956
PBI             93            98 - 1896
MIAMI BEACH     92            92 - 1985

SO WILL AGAIN MENTION RECORD HIGHS FOR SATURDAY FOR THE BROWARD
AND MIAMI-DADE COUNTIES.

.EXTENDED FORECAST...
THE HIGH WILL CONTINUE TO MOVE NORTH INTO CENTRAL FLORIDA EARLY
NEXT WEEK...AS A TROPICAL WAVE OVER THE CENTRAL ATLANTIC WATERS
CONTINUES TO MOVE WEST TO NORTHWEST TOWARDS SOUTH FLORIDA. THIS
WILL ALLOW FOR DEEPER MOISTURE TO WORK INTO THE AREA...AND ALLOW
FOR THE EASTERN WINDS TO RETURN. HOWEVER...IF THE TROPICAL WAVE
BECOME MORE ORGANIZE...THEN THE STEERING CURRENTS FROM THE LONG
RANGE MODELS SHOW THAT IT COULD GET PUSHED NORTH AND EAST OF THE AREA
FROM A DEVELOPING TROUGH OF LOW PRESSURE IN THE CENTRAL GULF OF
MEXICO. SO AT THIS TIME WILL LEAVE SCATTERED SHOWERS AND
THUNDERSTORMS OVER SOUTH FLORIDA FOR THE EARLY TO MIDDLE OF NEXT
WEEK, BUT THIS MIGHT NEED TO BE CHANGE IN LATER FORECAST DEPENDING
ON THE POSITION OF THE TROPICAL WAVE OR LOW.

FOR THE LATEST INFORMATION ON THE TROPICAL WAVE...PLEASE SEE THE
TROPICAL WEATHER OUTLOOK FROM THE NATIONAL HURRICANE CENTER.

&&

.MARINE...
THE WINDS WILL REMAIN FROM THE SOUTHERLY DIRECTION THIS WEEKEND
BEFORE GOING TO A SOUTHEAST DIRECTION EARLY NEXT WEEK. THE SPEEDS
WILL REMAIN BELOW 10 KNOTS BEFORE INCREASE TO 10 TO 15 KNOTS EARLY
NEXT WEEK. THIS WILL KEEP THE SEAS BELOW 2 FEET THIS WEEKEND IN
ALL SOUTH FLORIDA WATERS...BEFORE INCREASING TO 2 TO 4 FEET BY
EARLY NEXT WEEK IN THE ATLANTIC WATERS. SO BOATING WEATHER SHOULD
BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORMS THIS WEEKEND.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE THIS WEEKEND INTO EARLY NEXT WEEK. SO NO PROBLEMS WITH THE
FIRE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  93  78  91 / 20 40 30 40
FORT LAUDERDALE  81  93  80  91 / 10 30 20 30
MIAMI            81  94  80  92 / 10 30 20 30
NAPLES           78  91  78  92 / 10 20 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, Jul 17, 10:12 AM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1012 AM EDT FRI JUL 17 2009

FLZ063-066>075-168-172>174-180515-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1012 AM EDT FRI JUL 17 2009

...SCATTERED THUNDERSTORMS DEVELOPING, FOCUSED INTERIOR/ATLANTIC COAST...
...ONE OR TWO STRONG STORMS POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE
EXPECTED ACROSS INTERIOR AND EAST COAST LOCATIONS, WITH ISOLATED
MAINLY LATE MORNING TO EARLY AFTERNOON THUNDERSTORMS POSSIBLE
ALONG THE IMMEDIATE GULF COAST. WESTERLY STEERING FLOW WILL ALLOW
STORMS TO DRIFT SLOWLY TO THE EAST AFTER THEY DEVELOP. THE
GREATEST THREATS FROM THE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES, AND HEAVY RAINFALL. A FEW STRONG STORMS WITH
GUSTY WINDS ARE POSSIBLE ACROSS PALM BEACH COUNTY.

WATERSPOUTS: LIGHT LOW LEVEL WINDS AND A MOIST ENVIRONMENT COULD
LEAD TO A FEW WATERSPOUTS DEVELOPING OVER THE LOCAL WATERS TODAY.

WIND: ONE OR TWO STORMS COULD BECOME STRONG WITH WIND GUSTS OF
40 TO 50 MPH THIS AFTERNOON. SHOULD STRONG STORMS MANAGE TO DEVELOP,
THE MOST LIKELY AREA OF DEVELOPMENT WOULD BE ACROSS PALM BEACH AND
BROWARD COUNTIES.

FLOODING: SLOW MOVING THUNDERSTORMS WILL DROP VERY HEAVY RAINFALL
IN A FEW LOCATIONS THIS AFTERNOON. THIS MAY LEAD TO MINOR URBAN
AND ROADWAY FLOODING AND MINOR FLOODING OF OTHER FLOOD PRONE
AREAS.

TEMPERATURES: HIGH TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE
MID 90S OVER THE INTERIOR AND ACROSS THE WESTERN SUBURBS OF THE PALM
BEACH, BROWARD, AND MIAMI-DADE METROPOLITAN AREAS. THESE TEMPS,
COMBINED WITH HIGH HUMIDITY, WILL MAKE IT FEEL AS THOUGH IT IS BETWEEN
100 AND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY, WITH PERHAPS A SLIGHT INCREASE IN ACTIVITY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

DG

In the hours before

Special weather statement, Jul 17, 2:11 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
211 PM EDT FRI JUL 17 2009

FLZ071-171845-
INLAND BROWARD COUNTY FL-
211 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS MOVING ACROSS RURAL BROWARD COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 1 MILE SOUTHEAST OF
THE MICCOSUKEE SERVICE PLAZA TO 9 MILES SOUTHEAST OF MICCOSUKEE
SERVICE PLAZA ON ALLIGATOR ALLEY...MOVING NORTHEAST AT 20 MPH.

FREQUENT LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH ARE EXPECTED
WITH THESE STORMS.

THESE STORMS WILL AFFECT...

WEST BROWARD RECREATION AREA ON ALLIGATOR ALLEY...
INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2626 8066 2616 8057 2603 8055 2599 8085
      2607 8086 2620 8087
TIME...MOT...LOC 1809Z 253DEG 19KT 2615 8080 2609 8076
          2605 8078

DG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:11 PM EDTSpecial Weather StatementMFLBroward34 min
Jul 17, 2:45 PM EDTSpecial Weather StatementMFLBroward30 min
Jul 17, 3:37 PM EDTSpecial Weather StatementMFLPalm Beach23 min
Jul 17, 4:50 PM EDTSpecial Weather StatementMFLBroward25 min
Jul 17, 4:53 PM EDTSpecial Marine WarningMFL67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.